MAUDE Adverse Event Report: APIFIX LTD. MID-C 115; POSTERIOR RATCHETING ROD SYSTEM

APIFIX LTD. MID-C 115; POSTERIOR RATCHETING ROD SYSTEM
Model Number MID-C 115
Medical Device Problem Code Unintended Movement (3026)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/29/2023
Type of Reportable Event Malfunction
Event or Problem Description
On (b)(6) 2023 apifix was notified that patient #744 (b)(6) felt some clicking in her back a couple of weeks ago and an x-ray shows failure of the device's ratchet mechanism.Family is deciding between an exchange of the device or fusion.
 
Additional Manufacturer Narrative
Investigation: a review of the device history record confirmed that the device was manufactured and tested according to relevant procedures,and shipped according to manufacturer's specifications.Surgeon, information analysis: patient (b)(6) index procedure ws performed on (b)(6) 2022.On (b)(6)2023 apifix was notified that patient #(b)(6)) felt some clicking in her back a couple of weeks ago and an x-ray shows failure of the device's ratchet mechanism.Family is deciding between an exchange of the device or fusion.Corrective action: ratchet malfunction (resulting in a backup of the distraction) can result from physical trauma, practicing high-demand sports, and tissue growth inside the ratchet mechanism.Ratchet malfunction may be a coincidental finding and may also be reported together with pain/curve progression/noise.The company took several actions to mitigate ratchet malfunction: eco-13, the ratchet flat spring component was changed to a thicker spring (from 0.15 to 0.25mm).Eco-59, addition of a stopper pin to prevent the pole from dislocating from the base and inherit from the design to prevent the collapse of the ratchet.In (b)(6) 2020, a highlight of the risk associated with practicing high-demand sports was added to the mid-c training presentation.The company continues to monitor the effectiveness of the mitigations.Risk assessment: reoperation events are a known risk that was assessed and recorded by the product risk assessment.The risk of the ratchet malfunction has been assessed and found to be acceptable.The risks have been quantified, characterized, and documented as acceptable within full risk assessment the device is expected to be removed or replaced, and then returned to manufacturer for analysis.When further relevant information is identified with which to determine a cause, a supplemental report will be filed.
 
Additional Manufacturer Narrative
On 13-jan-2024 apifix was notified that patient #(b)(6) underwent revision surgery on (b)(6) 2024 during which the mid-c rod, extender, and proximal screws were exchanged.On 24-jan-2024 apifix was notified that the implant is being returned to the manufacturer for evaluation.
 
Additional Manufacturer Narrative
Engineering evaluation: the explanted device was returned to manufacturer and was subjected to cleaning, steam sterilizing, and engineering evaluation.On (b)(6) 2024 the cover of the explanted device was removed using a dremel tool and a hammer.Soft tissue was found inside the device.Significant damage of the locking tooth was observed.It is expected that the ratchet malfunction is due to the damage of the locking tooth, as a relatively large section of material is no longer present to support the load.In conclusion, the malfunction in the ratcheting mechanism was primarily due to significant wear and damage to the locking tooth.There were no manufacturing or design defects identified that contributed to this issue.The investigation suggests that the device's failure was a result of material degradation under operational conditions rather than a manufacturing or design flaw.

Brand Name
MID-C 115
Common Device Name
POSTERIOR RATCHETING ROD SYSTEM
Manufacturer (Section D)
APIFIX LTD.
1 hacarmel street
kochav yokneam bldg
yokneam elit, 20692 07
IS  2069207
Manufacturer (Section G)
APIFIX LTD.
1 hacarmel street
kochav yokneam bldg
yokneam elit, 20692 07
IS   2069207
Manufacturer Contact
alan vaisman
1 hacarmel st.
kochav yokneam bldg
yokneam ellit, 20692-07
IS   2069207
MDR Report Key18390423
Report Number3013461531-2023-00059
Device Sequence Number2646121
Product Code QGP
UDI-Device Identifier07290018128039
UDI-Public07290018128039
Combination Product (Y/N)N
Initial Reporter StateSD
Initial Reporter CountryUS
PMA/510(K) Number
H170001
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/26/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberMID-C 115
Device Catalogue NumberMUS-115-040
Device Lot NumberAF-11-046-20
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/30/2023
Supplement Date Received by Manufacturer01/13/2024
Not provided
Initial Report FDA Received Date12/25/2023
Supplement Report FDA Received Date01/29/2024
09/26/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/04/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age13 YR
Patient SexFemale